Alert archive / New Mexico / High Wind Warnings in 2026

High Wind Warning 3, NWS Midland/Odessa, TX

January 7, 2026Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Jan 7, 2026, 1:53 AM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Jan 7, 2026, 11:00 PM MST. It was in force for 19 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 7, 2026, 1:53 AM MST (08:53 UTC)
In effect from
Jan 7, 2026, 11:00 PM MST
Expired
Jan 8, 2026, 5:53 PM MST
In force
19 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 1:16 AM MSTNON-TSTM WND GST 80Pine Springs, TXMesonet station 60 Pine Springs GMNP.
Jan 8, 1:52 AM MSTNON-TSTM WND GST 631 Ene Pine Springs, TXMesonet station PSGT2 Pinery.
Jan 8, 3:38 AM MSTNON-TSTM WND GST 906 W Whites City, NMMesonet station 164 Carlsbad Caverns NP.
Jan 8, 4:13 AM MSTNON-TSTM WND GST 573 Ene Queen, NMMesonet station QENN5 Queen.
Jan 8, 4:16 AM MSTNON-TSTM WND GST 605 Wsw Otis, NMASOS station KCNM Carlsbad.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2026-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2026-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3488 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS74 KMAF 070853
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
153 AM MST Wed Jan 7 2026

NMZ027-TXZ270-271-080300-
/O.UPG.KMAF.HW.A.0002.260108T0600Z-260109T0300Z/
/O.NEW.KMAF.HW.W.0003.260108T0600Z-260109T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Pine
Springs, and Queen
153 AM MST Wed Jan 7 2026 /253 AM CST Wed Jan 7 2026/

...HIGH WIND WARNING IN EFFECT FROM WEDNESDAY EVENING THROUGH 
THURSDAY EVENING...

* WHAT...West winds 35 to 55 mph with gusts up to 70 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From Wednesday evening through Thursday evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows if flying in the 
  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

Lopez
4 follow-up statements
008 
WWUS74 KMAF 072039
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
139 PM MST Wed Jan 7 2026

NMZ027-TXZ270-271-081100-
/O.CON.KMAF.HW.W.0003.260108T0600Z-260109T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
139 PM MST Wed Jan 7 2026 /239 PM CST Wed Jan 7 2026/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ 
THIS EVENING TO 8 PM MST /9 PM CST/ THURSDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 75 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 11 PM MST /midnight CST/ this evening to 8 PM MST /9 
  PM CST/ Thursday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows if flying in the 
  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$
178 
WWUS74 KMAF 080330
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
830 PM MST Wed Jan 7 2026

NMZ027-TXZ270-271-081800-
/O.CON.KMAF.HW.W.0003.260108T0600Z-260109T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
830 PM MST Wed Jan 7 2026 /930 PM CST Wed Jan 7 2026/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ 
THURSDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 70 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 8 PM MST /9 PM CST/ Thursday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows if flying in the 
  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

NMZ028-TXZ273-277-278-081800-
/O.NEW.KMAF.WI.Y.0001.260108T0900Z-260109T0000Z/
Eddy County Plains-Eastern Culberson-Davis Mountains-Davis
Mountains Foothills-
Including the cities of Carlsbad Caverns NP, Fort Davis,
Carlsbad, Artesia, and Alpine
830 PM MST Wed Jan 7 2026 /930 PM CST Wed Jan 7 2026/

...WIND ADVISORY IN EFFECT FROM 2 AM MST /3 AM CST/ TO 5 PM MST /6 
PM CST/ THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Davis 
  Mountains and Davis Mountains Foothills, and Eastern Culberson 
  County.

* WHEN...From 2 AM MST /3 AM CST/ to 5 PM MST /6 PM CST/ Thursday.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

R Hluchan
055 
WWUS74 KMAF 081723
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1023 AM MST Thu Jan 8 2026

NMZ027-TXZ270-271-091000-
/O.NEW.KMAF.HW.W.0004.260109T0600Z-260109T1900Z/
/O.CON.KMAF.HW.W.0003.000000T0000Z-260109T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
1023 AM MST Thu Jan 8 2026 /1123 AM CST Thu Jan 8 2026/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ 
THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ THIS 
EVENING TO NOON MST /1 PM CST/ FRIDAY...

* WHAT...For the first High Wind Warning, west winds 30 to 40 mph 
  with gusts up to 60 mph. For the second High Wind Warning, west 
  winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...For the first High Wind Warning, until 8 PM MST /9 PM CST/ 
  this evening. For the second High Wind Warning, from 11 PM MST 
  /midnight CST/ this evening to noon MST /1 PM CST/ Friday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

NMZ028-TXZ273-277-278-090000-
/O.CON.KMAF.WI.Y.0001.000000T0000Z-260109T0000Z/
Eddy County Plains-Eastern Culberson-Davis Mountains-Davis
Mountains Foothills-
Including the cities of Artesia, Alpine, Carlsbad, Carlsbad
Caverns NP, and Fort Davis
1023 AM MST Thu Jan 8 2026 /1123 AM CST Thu Jan 8 2026/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS 
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Davis 
  Mountains and Davis Mountains Foothills, and Eastern Culberson 
  County.

* WHEN...Until 5 PM MST /6 PM CST/ this afternoon.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

Sprang
277 
WWUS74 KMAF 090053
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
553 PM MST Thu Jan 8 2026

NMZ027-TXZ270-271-091115-
/O.CAN.KMAF.HW.W.0003.000000T0000Z-260109T0300Z/
/O.CON.KMAF.HW.W.0004.260109T0600Z-260109T1900Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Queen,
and Pine Springs
553 PM MST Thu Jan 8 2026 /653 PM CST Thu Jan 8 2026/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ 
THIS EVENING TO NOON MST /1 PM CST/ FRIDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 70 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 11 PM MST /midnight CST/ this evening to noon MST /1 
  PM CST/ Friday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

R Hluchan

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 6, 9:49 PM MST, 4 hours 4 minutes earlier. Its key messages:

  • Updated at 1045 PM CST Tue Jan 6 2026
  • Low to medium (30-60%) rain chances are in the forecast areawide late Wednesday afternoon into Wednesday night. Rainfall totals look light.
  • Breezy to windy conditions expected with cold fronts Thursday and Friday.
  • A cooling trend begins during the latter half of the week. Temperatures drop near to a touch below normal over the weekend.
Area forecast discussion, Jan 6, 9:49 PM MST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1049 PM CST Tue Jan 6 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 1045 PM CST Tue Jan 6 2026

- Low to medium (30-60%) rain chances are in the forecast areawide
  late Wednesday afternoon into Wednesday night. Rainfall totals
  look light.

- Breezy to windy conditions expected with cold fronts Thursday
  and Friday.

- A cooling trend begins during the latter half of the week.
  Temperatures drop near to a touch below normal over the weekend.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 105 PM CST Tue Jan 6 2026

Yet another warm day underway with temperatures expected to reach
the 70s for most locations. Get out and enjoy if you can as winds
remain light through the rest of today (hint: we won't be staying
that way). Another mild night is in store with temperatures falling
into the 40s which is nearly 15 degrees above normal for early
January.

Wednesday will be a transition day as an upper level trough takes
shape to our west and begins to move this direction. Increasing
southwesterly flow aloft will bring more clouds to the region by
afternoon as well as some very modified Gulf moisture. Temperatures
will be warm with highs well into the 70s and even 80s in our river
valleys. The upper trough weakens and lifts across the area
Wednesday night bringing medium (~50%) rain chances with it. Much of
the lift appears to miss us to the north so rain chances have
decreased with this forecast. The best chance for anything
measurable will be confined to SE NM and the Guadalupe Mountains.
And when I say measurable, I mean a few hundredths of an inch at
best. The more noticeable impact will be the strong westerly
winds developing behind the trough, especially in the Guadalupe
Mountains where a High Wind Watch has been issued.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 105 PM CST Tue Jan 6 2026

The cold front pushes off to the east by Thursday morning, drying us
out and dropping afternoon highs into the low-to-mid 60s for most.
Breezy to windy conditions are expected Thursday with the passage of
this front, with the help of a shortwave moving northeast over the
area. The highest winds look to be across the Guadalupe/Delaware
Mountains, which may reach high wind criteria during the afternoon
and evening hours. As such, a High Wind Watch is in effect through
early Thursday evening. We will also be looking out for the
potential of winds reaching advisory criteria across the adjacent
plains and Permian Basin. However, winds look to be below criteria at
the moment. Another cold front pushes through the region Friday,
shifting winds to northwesterly and bringing afternoon highs down
another 7-10 degrees from previous day. Expect another day of breezy
conditions Friday with the passage of this cold front as well,
though it looks to be a little less breezy than Thursday at this
time.

Cold air continues to filter into the area Saturday (highs in the
upper 40s to low 50s) thanks to surface high pressure to the
northwest. Lows Friday and Saturday night look to dip into the 20s
for most. Temperatures warm a little Sunday afternoon, with highs in
the mid-to-upper 50s for most as heights increase. By early next
week, temperatures may warm into the upper 50s to low 60s.

Greening

&&

.AVIATION...
(06Z TAFS)
Issued at 1045 PM CST Tue Jan 6 2026

VFR conditions with light southerly to southwesterly winds expected
to prevail through the period. Winds will begin to increase and
shift southwesterly to westerly during the afternoon into the
evening hours tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               74  43  78  49 /   0   0   0  50
Carlsbad                 69  43  73  45 /   0   0  10  60
Dryden                   80  50  79  54 /   0   0   0  20
Fort Stockton            74  49  82  50 /   0   0   0  40
Guadalupe Pass           62  46  62  39 /   0   0  20  70
Hobbs                    70  42  73  42 /   0   0  10  60
Marfa                    71  39  75  36 /   0   0  10  40
Midland Intl Airport     73  46  76  49 /   0   0   0  50
Odessa                   72  48  75  48 /   0   0   0  50
Wink                     72  43  75  46 /   0   0  10  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from late Wednesday night through Thursday
     evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

NM...High Wind Watch from Wednesday evening through Thursday evening
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...29
LONG TERM....55
AVIATION...11

Nearby

High Wind Warnings in New Mexico, 2026High Wind Warnings in Texas, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.